Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 137, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 10, 2002, 7:18 PM CDT for Brewster County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2002, 7:18 PM CDT (00:18 UTC)
- Expired
- Jun 10, 2002, 8:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 231 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1687 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2182 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 110018
SVRMAF
TXC043-110115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
717 PM CDT MON JUN 10 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BREWSTER COUNTY IN WEST TEXAS
* UNTIL 815 PM CDT
* AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTH OF ALTUDA...OR ABOUT 15 MILES
WEST OF MARATHON...MOVING NORTHEAST AT 5 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
MARATHON AND ALTUDA
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 3022 10375 2992 10366 2995 10331 3035 10302
3050 10351What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:32 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Jun 10, 2:32 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 232 PM CDT MON JUN 10 2002 REMNANTS OF EARLY MORNING CONVECTION CONTINUES NORTHEAST ACROSS PERMIAN BASIN THIS AFTERNOON. CUMULUS BEGINNING TO DEVELOP FROM THE DAVIS MOUNTAINS TO THE BIG BEND...BUT NOT AS PRONOUNCED AS YESTERDAY AT THIS TIME AS UPPER HIGH CONTINUES TO OVERSPREAD THE AREA. STILL PLENTIFUL LOW LEVEL MOISTURE ACROSS MOST OF THE CWA...WHILE MID LEVEL MOISTURE IS A LITTLE BIT BETTER THAN YESTERDAY. 10/18Z KMAF SOUNDING CAPE/CIN/WET BULB ZERO JUST ABOUT THE SAME AS 09/18Z. SINCE UPPER HIGH HASN/T QUITE TAKEN OVER YET...THINK WE/LL SEE ENOUGH CONVERGENCE ALONG DRYLINE THIS AFTERNOON AND EVENING...FROM NEAR HOBBS TO BALMORHEA TO MARFA...FOR LOW ORDER POPS IN VICINITY OF DRYLINE. A FEW OF THESE STORMS COULD YIELD WINDS GREATER THAN 60 MPH AND MARGINALLY SEVERE HAIL SINCE EXPECTING CAPE AROUND 2500 J/KG ...DECENT MID LEVEL WIND SHEAR...LI/S AROUND -5...AND WET BULB ZERO AROUND 11500 FEET. PRECIPITABLE WATER STILL ABOVE NORMAL...AND WITH SLOWER THUNDERSTORM MOVEMENT TODAY COULD SEE LOCALIZED FLOODING... ESPECIALLY BIG BEND GROUP. UPPER HIGH EXPANDS MORE OVER THE AREA TUESDAY AND WEDNESDAY...SO SHOULD SEE LESS ACTIVITY. WILL KEEP LOW ORDER POPS TUESDAY/TUESDAY NIGHT OVER DAVIS MOUNTAINS...ALONG DRYLINE OVER UPPER TRANS PECOS AND SOUTHEAST NEW MEXICO...AND ALONG WEST AND NORTHWEST FRINGE OF CWA AROUND PERIPHERY OF HIGH. ON WEDNESDAY AND THURSDAY...UPPER HIGH RETROGRADES ENOUGH TO WHERE SOME MODELS GENERATING PRECIPITATION... ESPECIALLY NORTHEAST COUNTIES. WILL LEAVE A SLIGHT CHANCE IN THIS AREA WEDNESDAY NIGHT AS SHORTWAVE PROGGED TO PASS AT THIS TIME AND NORTHEAST LEAST SUSCEPTIBLE TO INFLUENCE OF RIDGE. OTHERWISE...UPPER HIGH LOOKS IMPENETRABLE WEDNESDAY AND THURSDAY. IN THE EXTENDED...UPPER HIGH RETROGRADES FURTHER AS UPPER TROUGH AMPLIFIES INTO EASTERN U.S. MEDIUM RANGE MODELS IN SURPRISING AGREEMENT WITH UPPER AND SURFACE PROGS. UPPER RIDGE CONTINUES RETROGRESSION AND ANTICYCLOGENESIS IN CENTRAL U.S. PLAINS ALLOWS A COLD FRONT TO MOVE SOUTH INTO THE AREA THURSDAY NIGHT. WILL GO WITH CHANCE POPS NORTH AND EAST AND SLIGHT CHANCE SOUTH AND WEST THURSDAY AND FRIDAY. WILL ALSO TREND TEMPERATURES DOWN A LITTLE FURTHER. EFFECTS OF FRONT APPEAR TO LAST THROUGH SATURDAY AS UPPER RIDGE BEGINS TO EXPAND ACROSS AREA FROM WEST SUNDAY. WILL LEAVE POPS OUT SUNDAY AND MONDAY FOR NOW...BUT WILL WARM TEMPERATURES BACK UP. MAF 073/097/072/097 -0-0 LSA 069/097/069/098 2-2- 6R6 075/096/075/096 -0-0 MRF 061/087/060/090 212- CNM 070/100/070/101 --10 .MAF... TX...NONE. NM...NONE. AKL
In the hours before
Special weather statement, Jun 10, 2:00 PM CDT, 5 hours 18 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT MON JUN 10 2002 .SYNOPSIS... A HIGH PRESSURE RIDGE IN THE MID LEVELS OF THE ATMOSPHERE IS EXPECTED TO REMAIN IN PLACE OVER TEXAS TODAY. A SURFACE DRYLINE WILL BECOME ESTABLISHED ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE DRYLINE AS WELL AS OVER THE MOUNTAINS IN SOUTHWEST TEXAS. THE FOLLOWING ARE THE WEATHER HAZARDS EXPECTED THE NEXT 24 HOURS... .ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS AFTERNOON AND CONTINUE THIS EVENING ACROSS PARTS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. THE FAVORED AREA FOR THUNDERSTORM DEVELOPMENT WILL BE NEAR THE DRYLINE...GENERALLY ALONG A HOBBS TO BALMORHEA TO MARFA LINE. THUNDERSTORMS THAT DO DEVELOP COULD REACH SEVERE LEVELS... WITH THE MAIN HAZARD BEING DAMAGING THUNDERSTORM WINDS...POSSIBLY GREATER THAN 70 MPH. .LOCALIZED FLASH FLOODING... IN ADDITION...ABUNDANT AMOUNTS OF MOISTURE IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE COUPLED WITH SLOWER MOVING THUNDERSTORMS... WILL RESULT IN THE POSSIBILITY OF LOCALIZED FLASH FLOODING... PRIMARILY IN AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS. SPOTTER ACTIVATION IS POSSIBLE THIS EVENING. SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD MONITOR FOR POSSIBLE SEVERE WEATHER CONDITIONS BEGINNING LATER THIS AFTERNOON. PV/03
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:14 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 61 min |
| Jun 10, 9:05 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 55 min |
| Jun 10, 9:11 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 49 min |
| Jun 10, 10:00 PM CDT | Flash Flood Warning | MAF | Presidio | 7 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.